| Catalog Number |
EV10361CD |
| Medical Device Problem Codes |
Fracture (1260); Occlusion Within Device (1423); Material Deformation (2976)
| Health Effect - Clinical Codes |
Edema (1820); Stenosis (2263)
| Date of Event |
07/02/2010
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
No hospital or medical records have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.Image review: based on the images provided in the article, a balloon expandable stent was deployed in the svc between the liv and ra can be confirmed.Based on the images provided in the article, sometime post stent deployment, the stent demonstrated deformation along the entire length and another stent (other manufacturer) was deployed within the deformed stent can be confirmed.Based on the images provided in the article, the svc was patent with good blood flow following the second stent deployment can be confirmed.Journal article review: the article, "the use and outcomes of small, medium and large premounted stents in pediatric and congenital heart disease", is a retrospective review of premounted stents implanted in patients at the university of michigan congenital heart center over an 8 year period (1/1/06 to 12/31/14) to evaluate the immediate and mid-term outcomes of small (3-6 mm), medium (7-12 mm) and large (13-18 mm) premounted stents in terms of effectiveness, risk factors for re-intervention and incidence of in-stent stenosis.There was one complication of a stent fracture, which required intervention seen at 5 months post implantation placed within the superior vena cava for the treatment of a chronic thrombus that was previously reported in the reference article, ¿extensive distortion and dysfunction of an edwards valeo lifestent placed for stenosis of the superior vena cava".This article is a case study on multiple interventions in a patient with end-stage renal disease who developed catheter-associated thrombosis and symptomatic high-grade superior vena cava (svc) stenosis.The patient was noted to have mild signs of svc syndrome including facial edema.An echocardiogram showed probable thrombus within the svc with an estimated mean gradient of 20 mm hg.There was a small linear thrombus in the left innominate vein without obstruction.A magnetic resonance venogram was performed and showed long segment svc stenosis for a length of 2.7 cm.A chest radiograph demonstrated a 2.5 cm fragment of a j-tipped wire near the area of the mid right internal jugular vein.Six months later, the patient was taken to cardiac catheterization and an 8-french sheath was placed in the right femoral vein.Occlusion of the right internal jugular vein was documented near the site of the retained wire fragment.A 6-french sheath was placed in the left internal jugular vein.The mean pressure in the left innominate vein was 24 mm hg and the right atrial mean pressure was 6 mm hg.Venography showed a complex, severe svc stenosis with multiple large venous collaterals.The minimum diameter of the svc was 3.0 mm and the stenotic segment was 3.0 cm in length.Balloon angioplasty was initially undertaken with multiple inflations of a 8 mm x 3 cm balloon (other manufacturer) to pressures of 10 atm resulting in no improvement of stenosis.Therefore, a balloon expandable stent 10 mm x 36 mm was deployed across the area of stenosis with balloon inflation up to 6 atm.There was some residual narrowing of the upper part of the stent, therefore, the stent was re-expanded with a single inflation to 12 atm of a 10 mm x 3 cm balloon (other manufacturer) with no apparent waist on the balloon at maximal inflation.Fluoroscopy showed mild residual stenosis in the upper third of the stent with no obvious stent fracture and angiography showed good flow through the stent with no significant residual flow through venous collaterals.Pressure measurement showed a residual gradient of 4 mm hg.The procedure was concluded and the patient was maintained on anticoagulation and followed clinically as outpatient.Approximately five months post stent placement, the patient began to have periorbital edema.An echocardiogram showed the mean estimated pressure gradient across the svc to be 17-21 mm hg.The patient was taken to cardiac catheterization and fluoroscopy showed extensive stent distortion and disruption.Angiography showed recurrent severe svc stenosis with significant in-stent stenosis.A 10 mm x 36 mm stent (other manufacturer) was placed over a 0.035 amplatz super stiff wire into the area of the existing fractured stent.This was fully expanded with 8 atm of pressure and then re-expanded with a 12 mm x 4 cm balloon (other manufacturer) inflated to 10 atm.There was no waist and angiography showed significant improvement and pressure measurements showed a residual gradient of 3 mm hg.Approximately six months post placement of the new stent the patient was free of symptoms of svc syndrome.Boe, b.A., zampi, j.D., schumacher, k.R., sunkyung, y., & armstrong, a.K.(2016).The use and outcomes of small, medium and large premounted stents in pediatric and congenital heart disease.Pediatric cardiology, 37(8), 1525-1533.Doi:10.1007/s00246-016-1466-8.Aiyagari, r.(2011).Extensive distortion and dysfunction of an edwards valeo lifestent placed for stenosis of the superior vena cava.Catheterization and cardiovascular interventions, 78(2), 282-285.Doi: 10.1002/ccd.23088.
Event or Problem Description
An article in catheterization and cardiovascular interventions 2011 titled " extensive distortion and dysfunction of an edwards valeo lifestent placed for stenosis of the superior vena cava " was reviewed.The patient with end-stage renal disease who developed catheter-associated thrombosis and symptomatic high-grade superior vena cava (svc) stenosis had a balloon expandable stent deployed across the area of stenosis in the svc.Approximately six months post stent placement, an echocardiogram performed for periorbital edema showed a mean estimated pressure gradient across the svc to be 17 -21 mm hg.Imaging showed recurrent svc stenosis and a fractured stent with in-stent stenosis.A new stent was placed into the area of the existing fractured stent.Imaging showed significant improvement and repeat pressure measurements showed a residual gradient of 3 mm hg.
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Visual/microscopic inspection: as the device was not returned, an inspection could not be performed.Functional/performance evaluation: as the device was not returned, an evaluation could not be performed.Medical records review: as medical records were not provided, a review could not be performed.Image review: based on the images provided in the article, a balloon expandable stent was deployed in the svc between the liv and ra can be confirmed.Based on the images provided in the article, sometime post stent deployment, the stent demonstrated deformation along the entire length and another stent (other manufacturer) was deployed within the deformed stent can be confirmed.Based on the images provided in the article, the svc was patent with good blood flow following the second stent deployment can be confirmed.Journal article review: the article, "the use and outcomes of small, medium and large premounted stents in pediatric and congenital heart disease", is a retrospective review of premounted stents implanted in patients at the university of michigan congenital heart center over an 8 year period (1/1/06 to 12/31/14) to evaluate the immediate and mid-term outcomes of small (3-6 mm), medium (7-12 mm) and large (13-18 mm) premounted stents in terms of effectiveness, risk factors for re-intervention and incidence of in-stent stenosis.There was one complication of a stent fracture, which required intervention seen at 5 months post implantation placed within the superior vena cava for the treatment of a chronic thrombus that was previously reported in the reference article, ¿extensive distortion and dysfunction of an edwards valeo lifestent placed for stenosis of the superior vena cava".This article is a case study on multiple interventions in a patient with end-stage renal disease who developed catheter-associated thrombosis and symptomatic high-grade superior vena cava (svc) stenosis.The patient was noted to have mild signs of svc syndrome including facial edema.An echocardiogram showed probable thrombus within the svc with an estimated mean gradient of 20 mm hg.There was a small linear thrombus in the left inominate vein without obstruction.A magnetic resonance venogram was performed and showed long segment svc stenosis for a length of 2.7 cm.A chest radiograph demonstrated a 2.5 cm fragment of a j-tipped wire near the area of the mid right internal jugular vein.Six months later, the patient was taken to cardiac catheterization and an 8-french sheath was placed in the right femoral vein.Occlusion of the right internal jugular vein was documented near the site of the retained wire fragment.A 6-french sheath was placed in the left internal jugular vein.The mean pressure in the left innominate vein was 24 mm hg and the right atrial mean pressure was 6 mm hg.Venography showed a complex, severe svc stenosis with multiple large venous collaterals.The minimum diameter of the svc was 3.0 mm and the stenotic segment was 3.0 cm in length.Balloon angioplasty was initially undertaken with multiple inflations of a 8 mm x 3 cm balloon (other manufacturer) to pressures of 10 atm resulting in no improvement of stenosis.Therefore, a balloon expandable stent 10 mm x 36 mm was deployed across the area of stenosis with balloon inflation up to 6 atm.There was some residual narrowing of the upper part of the stent, therefore, the stent was re-expanded with a single inflation to 12 atm of a 10 mm x 3 cm balloon (other manufacturer) with no apparent waist on the balloon at maximal inflation.Fluoroscopy showed mild residual stenosis in the upper third of the stent with no obvious stent fracture and angiography showed good flow through the stent with no significant residual flow through venous collaterals.Pressure measurement showed a residual gradient of 4 mm hg.The procedure was concluded and the patient was maintained on anticoagulation and followed clinically as outpatient.Approximately five months post stent placement, the patient began to have periorbital edema.An echocardiogram showed the mean estimated pressure gradient across the svc to be 17-21 mm hg.The patient was taken to cardiac catheterization and fluoroscopy showed extensive stent distortion and disruption.Angiography showed recurrent severe svc stenosis with significant in-stent stenosis.A 10 mm x 36 mm stent (other manufacturer) was placed over a 0.035 amplatz super stiff wire into the area of the existing fractured stent.This was fully expanded with 8 atm of pressure and then re-expanded with a 12 mm x 4 cm balloon (other manufacturer) inflated to 10 atm.There was no waist and angiography showed significant improvement and pressure measurements showed a residual gradient of 3 mm hg.Approximately six months post placement of the new stent the patient was free of symptoms of svc syndrome.Boe, b.A., zampi, j.D., schumacher, k.R., sunkyung, y., & armstrong, a.K.(2016).The use and outcomes of small, medium and large premounted stents in pediatric and congenital heart disease.Pediatric cardiology, 37(8), 1525-1533.Doi:10.1007/s00246-016-1466-8.Aiyagari, r.(2011).Extensive distortion and dysfunction of an edwards valeo lifestent placed for stenosis of the superior vena cava.Catheterization and cardiovascular interventions, 78(2), 282-285.Doi: 10.1002/ccd.23088.Conclusion: the sample was not returned for evaluation.Images were provided.Based on the image review, the investigation is confirmed for material deformation and in-stent stenosis.The investigaion is inconclusive for fracture, as no fractures were evident based on the image review.The definitive root cause could not be determined based upon the available information.It is unknown if patient factors contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: if resistance occurs during movement through the sheath/guiding catheter, the stent/catheter should be withdrawn carefully.- during implantation, if resistance occurs after the stent has exited the sheath/guiding catheter or if the stent cannot be delivered to the target location, attempts to retract the stent/catheter into the sheath/guiding catheter may result in dislodgement and embolization of the stent.The stent/catheter/sheath/guiding catheter should be removed as a single unit.- the stent cannot be re-positioned after it is fully deployed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
Event or Problem Description